Epilepsy Home > Lamictal Weight Change
Some people who are taking Lamictal® (lamotrigine) may notice a weight change. Specifically, the drug has been shown to cause weight gain.
In clinical studies, between 1 and 5 percent of people taking Lamictal for bipolar disorder experienced weight gain. However, weight gain was not reported as a side effect in people taking the medication to control seizures.
If you are taking Lamictal and weight changes occur, contact your healthcare provider. He or she may give you some suggestions for taking the pounds off, such as eating heart-healthy foods, exercising, and limiting your intake of alcohol. Your doctor may recommend another medication instead.
(Click Lamictal and Weight Gain for a more in-depth look at the potential for weight changes with Lamictal. This article also explains what clinical studies have shown regarding weight gain in people who were taking the drug and what else your healthcare provider may recommend.)